Possible Nitrosamines in Your Medication: What’s Next? Leave a comment


(RxWiki News) Over the last several months, several medications have been recalled due to a possible cancer-causing impurity. Here’s what you need to know.

These recalls are due to possible nitrosamine impurities in medications used for high blood pressure and acid reflux. These impurities are thought to cause cancer.

Some of these medications include but are not limited to:

The US Food and Drug Administration (FDA) said it was continuing to evaluate the risk tied to exposure to nitrosamines. We are exposed to nitrosamines every day, the agency stated. Nitrosamines are in our water and food (meat, dairy and vegetables) at low levels.

As for the medications that have been recalled, nitrosamines are formed during the manufacturing process as a result of chemical reactions, the FDA noted.

These chemicals are called N-Nitrosodimethylamine (NDMA), N-Nitrosodiethylamine (NDEA) and N-Nitroso-N-methyl-4-aminobutyric acid (NMBA).

The concern is that some of these nitrosamine impurities may increase your risk of cancer. However, the FDA stated that in order for there to be a risk, you must be exposed for long periods of time and at relatively high levels.

Even if you take a medication that contains NDMA at or below the acceptable daily intake for 70 years, your cancer risk is not expected to increase, the FDA noted.

Concerned about your medications? The FDA recommended the following:

  • Do not stop taking your medication without first speaking to your health care provider. Stoping your medication suddenly may cause you more harm than the exposure to nitrosamines. Your health care provider can help you make the best decision. If your medication has been recalled, your health care provider can help determine the next step, which may include prescribing an alternative medication.
  • If you are taking over-the-counter medications (OTC) that have been recalled due to a nitrosamine impurity, other OTC drugs may be an option for you. Speak with your local pharmacist if you have any questions.
  • If you are not sure whether your medication has been recalled, ask your local pharmacist. You can also reach the FDA by emailing druginfo@fda.hhs.gov or by calling 1-855-543-DRUG (3784) or 301-796-3400.
  • Speak with your health care provider if you have questions about your medication.

The FDA said it will continue to evaluate the presence of nitrosamines in medications and provide more information as it becomes available.

Written by Anyssa Garza, PharmD, BCMAS



Source link

Leave a Reply

Your email address will not be published.